Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 270, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 27, 2003, 1:40 AM EST for Saint Joseph County, Michigan. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2003, 1:40 AM EST (06:40 UTC)
- Expired
- Aug 27, 2003, 2:45 AM EST
- In force
- 65 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 63 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 1:35 AM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 6.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2002 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1077 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 270640
SVRIWX
MIC149-270745-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
239 AM EDT WED AUG 27 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ST. JOSEPH COUNTY IN MICHIGAN
* UNTIL 345 AM EDT
* AT 239 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 12 MILES NORTH OF THREE RIVERS...MOVING
SOUTHEAST AT 30 MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
THREE RIVERS
MENDON
CENTREVILLE
COLON
STURGIS
BURR OAK
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4175 8542 4183 8565 4193 8575 4208 8578
4208 8537 4204 8530 4179 8530What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 12:40 AM EST, 1 hour earlier.
Area forecast discussion, Aug 27, 12:40 AM EST, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1240 AM EST WED AUG 26 2003 06Z AVIATION FORECAST... SCT TSTMS HAVE DEVELOPED OVER SRN MI/LM AHEAD OF COLD FRONT. THESE STORMS EXPECTED TO REACH SBN BETWEEN 08-10Z. HIGH PRESSURE BUILDING INTO THE AREA FROM NW WILL WEAKEN CONVERGENCE ALONG FRONT BY MORNING SO DOUBTFUL IF STORMS WILL SURVIVE LONG ENOUGH TO REACH FWA SO NO MENTION MADE THERE. DRIER AIR IN ANTICYCLONIC FLOW AS HIGH PRESSURE BUILDS SE ACROSS GRTLKS TOMORROW SHOULD RESULT IN NO WX WITH JUST SOME SCT DAYTIME CU DISIPATING IN THE EVENING. JT PREVIOUS PUBLIC FORECAST DISCUSSIONS... UPDATE DISCUSSION... WILL BE UPDATING GRIDS/ZONES TO REMOVE SCT/LIKELY WORDING ALL AREAS. BEST CHCS FOR STORMS NOW SOUTH OF THE AREA ALONG OUTFLOW BOUNDARY FROM THIS AFTERNOONS CONVECTION. COLD FRONT IS STILL NORTH OF THE AREA AND CANT RULE OUT SOMETHING POPPING UP THE REMAINDER OF THE NIGHT...SO WILL KEEP 40 POPS IN FOR THE AREA AND REMOVE ANY MENTION OF STRONG/SVR STORMS. WILL DECREASE CLOUD COVER AS WELL...BUT WILL LIKELY ADD MENTION IN OF PATCHY FOG OVERNIGHT...ESPECIALLY IN AREAS THAT HAD RAIN TODAY. FISHER PUBLIC FORECAST DISCUSSION FOR 330 PM ISSUANCE... TONIGHT AND WEDNESDAY... COLD FRONT WILL APPROACH AND MOVE ACROSS AREA TONIGHT. ATMOSPHERE HAS BECOME VERY UNSTABLE AHEAD OF FRONT. APPROACHING MESOSCALE CONVECTIVE VORTEX WILL INTERACT WITH INSTABILITY AND SHOULD DEVELOP ANOTHER ROUND OF SEVERE THUNDERSTORMS AS CAP WEAKENS. FRONT TO SLOWLY CROSS AREA TONIGHT AND MODELS DEVELOP GOOD OMEGA ACROSS SOUTHERN COUNTY WARNING AREA. THIS VERY REASONABLE AS BOUNDARY SLIDES SOUTH AND NIGHTIME COMPLEX DEVELOPS. HAVE GONE WITH LIKELY POPS SOUTH AND SCT POPS NORTH WITH SEVERE WORDING ALL AREAS. MODELS DIFFER SOME IN THE SOUTH FOR WED. ETA HANGS ALOT OF LOW LEVEL MOISTURE BACK AND GENERATES QUITE A BIT OF INSTABILITY IN THE AFTERNOON. 12Z GFS MORE PROGRESSIVE. LIKE THE IDEA OF KEEPING DEWPOINTS UP A BIT IN SOUTH ON WED...SIMILAR TO THIS PAST FRIDAY AS NORTHEAST FLOW DID NOT ALLOW DRIER AIR TO DROP INTO THIS AREA UNTIL WELL AFTER FROPA. HOWEVER...ETA LOOKS OVERDONE AT THIS POINT. WILL CONTINUE THE CHANCE OF TSRA IN THE MORNING HOURS AS A COMPROMISE...BUT CONTINUE WITH DRY AFTERNOON FORECAST AND NOT AS WARM MAX TEMPS. SLL FORECAST DISCUSSION FOR WEDNESDAY NIGHT THROUGH TUESDAY... THE CWA WILL BE ON THE SOUTHERN EDGE OF AN AREA OF HIGH PRESSURE WEDNESDAY NIGHT. THEN COME LATE THURSDAY A LOW WILL BE MOVING TO THE UPPER GREAT LAKES AND A COLD FRONT WILL BE APPROACHING THE AREA. THE FRONT RIGHT NOW IS PROGGED TO MOVE THROUGH FRIDAY MORNING AND THEN BE DOWN IN THE OHIO RIVER VALLEY LATE FRIDAY. THERE IS A CHANCE FOR RAIN AHEAD AND BEHIND THE FRONT BUT THE BEST CHANCE, BEST DYNAMICS, SEEM TO BE RIGHT WITH THE FRONT. ON SATURDAY THE FRONT SHOULD REMAIN SOUTH OF THE CWA AND ON SUNDAY THE GFS IS SHOWING A LOW RIDING UP THE FRONT THROUGH SOUTHERN INDIANA INTO CENTRAL OHIO. THE GEM IS WEAKER WITH THIS FEATURE AND MAINLY KEEPS OUR CWA DRY THROUGH THE WEEKEND WHEREAS THE GFS IS SHOWING PRECIP. SINCE MODELS HAVE NOT BEEN TOO STEADY WITH THIS YET AND SOME OF OUR SURROUNDING OFFICES ARE STILL DRY...WILL REMAIN DRY AT THE MOMENT BUT THIS COULD CHANGE IF THE NEXT MODEL RUNS COME IN WET. ANOTHER HIGH PRESSURE THEN MOVES INTO THE CWA ON MONDAY AND TUESDAY. BML .IWX... IN...SEVERE THUNDERSTORM WATCH TIL 500 PM EST. MI...SEVERE THUNDERSTORM WATCH TIL 600 PM EDT ALL BUT HILLSDALE. OH...NONE.
Hazardous weather outlook, Aug 26, 5:04 AM EST, 20 hours 36 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-271000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 504 AM EST TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA...MOSTLY NORTH AND WEST OF FORT WAYNE...EARLY THIS MORNING. THOUGH AN ISOLATED STRONG WIND GUST OR BRIEF PERIOD OF HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS...ORGANIZED SEVERE WEATHER IS NOT EXPECTED THIS MORNING. STORMS WILL REDEVELOP LATE THIS AFTERNOON AND CONTINUE INTO TONIGHT. STRONG GUSTY WINDS WILL BE THE MAIN THREAT...THOUGH SCATTERED LARGE HAIL MAY OCCUR AS WELL. AN ISOLATED TORNADO WILL BE POSSIBLE DURING THE FIRST FEW HOURS OF STORM DEVELOPMENT LATE THIS AFTERNOON AND EARLY THIS EVENING...PRIMARILY NORTH OF A LINE FROM LIMA TO MONTICELLO. HEAT WILL BE AN ISSUE TODAY AS WELL...WITH HIGH TEMPERATURES WITHIN A FEW DEGREES OF 90...AND HEAT INDEX READINGS APPROACHING 100. THE STORMS THIS AFTERNOON AND TONIGHT WILL BE SPARKED BY A COLD FRONT APPROACHING FROM THE NORTHWEST...INTO A VERY UNSTABLE AIR MASS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY A FEW THUNDERSTORMS WILL BE POSSIBLE SOUTHEAST OF FORT WAYNE EARLY WEDNESDAY MORNING...BUT ARE NOT EXPECTED TO BE SEVERE. THE NEXT CHANCE OF THUNDERSTORMS WILL COME THURSDAY AFTERNOON AS A WARM FRONT MOVES NORTHWARD ACROSS THE REGION. STRONG STORMS WILL BE POSSIBLE...ESPECIALLY NORTH AND WEST OF SOUTH BEND. STORMS WILL CONTINUE TO BE POSSIBLE THURSDAY NIGHT INTO FRIDAY AS A COLD FRONT PASSES THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON INTO TONIGHT. SPOTTER ACTIVATION MAY ALSO BE REQUESTED THURSDAY AFTERNOON AND NIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX 12
In the hours before
Local storm report, Aug 26, 7:41 PM EST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0741 PM EST TUE AUG 26 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 AM 3 SE CONVOY OH WIND DAMAGE
08/26/03 VAN WERT NUMEROUS TREES DOWN
BETWEEN CONVOY AND VAN
WERT.
1020 AM CONVOY OH WIND DAMAGE
08/26/03 VAN WERT LARGE TREE LIMBS DOWN
0920 AM 4 SW FORT WAYNE IN WIND DAMAGE
08/26/03 ALLEN NUMEROUS TREES AND
POWERLINES DOWN. STRUCTURAL
DAMAGE TO ROOF OF BUILDING
IN ABOITE TOWNSHIP.
0900 AM FORT WAYNE IN WIND DAMAGE
08/26/03 ALLEN SEVERAL TREES DOWN ON THE
WEST SIDE OF FORT WAYNE
0900 AM FORT WAYNE IN 1.00 IN HAIL
08/26/03 ALLEN ON THE SOUTH SIDE OF FORT
WAYNE
0858 AM 5 SW FORT WAYNE IN WIND DAMAGE
08/26/03 ALLEN TREES AND POWERLINES DOWN
0710 AM 3 NW NORTH WEBSTER IN WIND DAMAGE
08/26/03 KOSCIUSKO TREES AND POWER LINES
DOWN. REPORTED BY NWS
EMPLOYEE.
0645 AM KOONTZ LAKE IN WIND DAMAGE
08/26/03 STARKE 1 TREE AND 1 POWER LINE
DOWN.
WAMSLEYLocal storm report, Aug 26, 9:21 PM EST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0921 PM EST TUE AUG 26 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0622 PM FORT SHAWNEE OH WIND DAMAGE
08/26/03 ALLEN NUMEROUS TREES REPORTED
DOWN. ALL LYING IN AN EAST
TO SOUTHEAST DIRECTION.
ESTIMATED WINDS OF 70 MPH
WAS REPORTED BY AMATEUR
RADIO.
0551 PM 3 S LIMA OH TORNADO
08/26/03 ALLEN BRIEF WEAK TORNADO
TOUCHDOWN NEAR SR 65 AND
I-75. DAMAGE TO 1 BARN.
0540 PM FORT SHAWNEE OH 1.75 IN HAIL
08/26/03 ALLEN
0540 PM 7 NE OTTAWA OH WIND DAMAGE
08/26/03 PUTNAM TREE LIMBS AND POWERLINES
DOWN IN LEIPSIC
0538 PM LIMA OH WIND DAMAGE
08/26/03 ALLEN TREE DOWN ON OCCUPIED
VEHICLE.
0538 PM LIMA OH WIND DAMAGE
08/26/03 ALLEN TREES AND POWERLINES DOWN
ALONG SR 117
0518 PM 6 E BERNE IN 1.00 IN HAIL
08/26/03 ADAMS REPORTED BY STATE POLICE
0506 PM 8 W DECATUR IN WIND DAMAGE
08/26/03 WELLS NUMEROUS TREES DOWN IN
CRAIGSVILLE.
0505 PM MONROE IN WIND DAMAGE
08/26/03 ADAMS TREES DOWN ON HOME. GRAIN
SILO DOWN.
0500 PM MONROE IN WIND DAMAGE
08/26/03 ADAMS TREE LIMBS AND POWER LINES
DOWN
0500 PM FLORIDA OH WIND DAMAGE
08/26/03 HENRY LARGE TREE LIMBS AND
POWERLINES DOWN
0458 PM 1 S WILLSHIRE OH WIND DAMAGE
08/26/03 VAN WERT POWER LINE DOWN.
0455 PM 4 NE BLUFFTON IN WIND DAMAGE
08/26/03 WELLS TREES AND POWERLINES DOWN.
0452 PM 4 N BLUFFTON IN 0.88 IN HAIL
08/26/03 WELLS
0450 PM 1 E BLUFFTON IN 1.00 IN HAIL
08/26/03 WELLS
0435 PM 1 E DEFIANCE OH WIND DAMAGE
08/26/03 DEFIANCE SEVERAL LARGE TREE
BRANCHES DOWN BLOCKING
ROADS.
0419 PM 7 NW WAUSEON OH WIND DAMAGE
08/26/03 FULTON THREE POWER POLES DOWN
NEAR OAK SHADE. REPORTED BY
LAW ENFORCEMENT.
0419 PM PAYNE OH WIND DAMAGE
08/26/03 PAULDING TREES AND POWERLINES DOWN
0405 PM 4 SW FORT WAYNE IN WIND DAMAGE
08/26/03 ALLEN TREES DOWN ON THE
SOUTHWEST SIDE OF FORT
WAYNE.
0405 PM 3 NW BRYAN OH WIND DAMAGE
08/26/03 WILLIAMS SEVERAL TREES DOWN
0405 PM HICKSVILLE OH 70 MPH WIND GUST
08/26/03 DEFIANCE REPORTED BY SHERIFFS
DEPARTMENT
0405 PM 12 SW FORT WAYNE IN WIND DAMAGE
08/26/03 ALLEN SEVERAL TREES DOWN IN
SOUTHWEST ALLEN COUNTY
0345 PM 4 W NORTH WEBSTER IN 60 MPH WIND GUST
08/26/03 KOSCIUSKO REPORTED BY OFF DUTY NWS
EMPLOYEE
0343 PM 3 SW ANGOLA IN 60 MPH WIND GUST
08/26/03 STEUBEN MEASURED BY TRAINED
SPOTTER
0330 PM TRI-LAKES IN WIND DAMAGE
08/26/03 WHITLEY POWERLINES DOWN
0320 PM 5 N KENDALLVILLE IN WIND DAMAGE
08/26/03 NOBLE TREES DOWN THROUGHOUT
NORTHEAST NOBLE COUNTY.
0315 PM LIGONIER IN WIND DAMAGE
08/26/03 NOBLE TREES DOWN IN NORTHWEST
NOBLE COUNTY
0315 PM LAGRANGE IN WIND DAMAGE
08/26/03 LAGRANGE TREES DOWN THROUGHOUT THE
COUNTY.
0315 PM WARSAW IN WIND DAMAGE
08/26/03 KOSCIUSKO TREES DOWN THROUGHOUT
KOSCIUSKO COUNTY
0308 PM 1 N TOPEKA IN 65 MPH WIND GUST
08/26/03 LAGRANGE ESTIMATED WINDS OF 65 TO
70 MPH.
0253 PM GOSHEN IN WIND DAMAGE
08/26/03 ELKHART NUMEROUS TREES DOWN.
BIGGEST WAS A 2 TO 3 FOOT
DIAMETER TREE DOWN A
QUARTER OF A MILE ON CR 26
JUST EAST OF CR 15.
REPORTED BY OFF DUTY NWS
EMPLOYEE.
0250 PM 4 SW ELKHART IN WIND DAMAGE
08/26/03 ELKHART TREES AND POWERLINES DOWN.
ESTIMATED WINDS 60-70 MPH.
0245 PM 2 S KOONTZ LAKE IN 80 MPH WIND GUST
08/26/03 STARKE
0240 PM 3 S SOUTH BEND IN WIND DAMAGE
08/26/03 ST. JOSEPH NUMEROUS TREES DOWN ON
SOUTH SIDE OF SOUTH BEND.
WIND ESTIMATED AT 80 TO 90
MPH.
0230 PM 3 W BREMEN IN WIND DAMAGE
08/26/03 MARSHALL SEVERAL TREES DOWN IN
NORTHERN MARSHALL COUNTY
0230 PM SOUTH BEND IN WIND DAMAGE
08/26/03 ST. JOSEPH NUMEROUS TREES AND
POWERLINES DOWN. SEMI BLOWN
OVER. SEVERAL ROOFS BLOWN
OFF.
0230 PM 4 SSW SOUTH BEND IN WIND DAMAGE
08/26/03 ST. JOSEPH NUMEROUS TREES AND POWER
POLES SHEARED OFF. MAJOR
WIDESPREAD DAMAGE IN BLAIR
HILLS.
0230 PM 3 S SOUTH BEND IN 60 MPH WIND GUST
08/26/03 ST. JOSEPH 60 TO 70 MPH GUST
ESTIMATED ON SOUTH SIDE OF
SOUTH BEND.
0225 PM 8 NE LA PORTE IN WIND DAMAGE
08/26/03 LA PORTE TREES DOWN IN ROLLING
PRARIE.
0223 PM KNOX IN WIND DAMAGE
08/26/03 STARKE 1 TREE DOWN
0214 PM LA PORTE IN WIND DAMAGE
08/26/03 LA PORTE 2 FOOT DIAMETER TREE DOWN
0212 PM LA PORTE IN WIND DAMAGE
08/26/03 LA PORTE NUMEROUS TREES AND
POWERLINES DOWN
WAMSLEY/HITCHCOCKThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 2:10 AM EST | Severe Thunderstorm Warning | IWX | Branch | 65 min |
| Aug 27, 2:46 AM EST | Severe Thunderstorm Warning | IWX | Hillsdale | 59 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.